Hail, Butler
- When
- March 30, 1:55 PM CST to 1:57 PM CST
- Where
- Butler County, 1.29 mi WNW of Haverhill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -96.900
The hail, which occurred on Highway 400, was reported via Twitter.
A strong mid to upper-deck trough that was located over the Central Great Basin surged east/northeast across the Great Plains throughout the day and that night. This forced a dry line east across South-Central Kansas, where numerous severe thunderstorms developed that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong mid to upper-deck trough that was located over the Central Great Basin surged east/northeast across the Great Plains throughout the day and that night. This forced a dry line east across South-Central Kansas, where numerous severe thunderstorms developed that afternoon. The severe thunderstorms were prolific hail-producers. Hardest hit was Butler County, most notably in and around El Dorado, where hail that reached 3 inches in diameter bombed a location 1 mile south of El Dorado Lake. A 2-inch diameter hailstone landed 6 miles south southeast of El Dorado Lake. There were also several reports of golf ball-sized hail in Butler County, then in Montgomery County which was hit that evening. In Montgomery County, the largest hail, 2 inches in diameter, landed in Coffeyville early that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 12:46 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 146 PM CDT WED MAR 30 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 MAIN CONCERN WILL BE SEVERE STORM POTENTIAL OVER SOUTH CENTRAL/SOUTHEAST KS AND TIMING THE ENDING OF THE CONVECTION. CLUSTERS OF PRIMARILY ELEVATED STRONG TO PERHAPS MARGINALLY SEVERE STORMS WILL CONTINUE TO SPREAD NORTHEAST INTO SOUTHEAST KS THROUGH AT LEAST MID AFTERNOON WITH HAIL BEING THE MAIN THREAT. CLEARING/HEATING WILL CONTINUE TO OCCUR JUST WEST OF THIS CONVECTION (PER SATELLITE IMAGERY)...NEAR THE DRYLINE OVER SOUTH-CENTRAL KANSAS/FLINT HILLS THIS AFTERNOON...ALLOWING MLCAPES TO INCREASE TO ~1500-2000 J/KG IN THE 19Z-00Z TIME-FRAME...BEFORE DIMINISHING SOME TOWARD MID EVE. DEEP-LAYER SHEAR WILL CONTINUE TO INCREASE THIS AFTERNOON INTO THIS EVENING TO 45-60 KNOTS OVER EASTERN KS AS THE STRONG MID-UPPER JET STREAK ADVANCES OVER THE REGION FROM THE WEST. FORCING FROM THE MID-UPPER JET STREAK AND SOME DRYLINE CONVERGENCE WILL PROVIDE ASCENT. THIS WILL LIKELY ALLOW FOR A FEW SUPERCELL- TYPE STORMS TO DEVELOP NEAR/JUST EAST OF THE DRYLINE MID-LATE AFTERNOON...ACROSS PART OF SOUTH CENTRAL KS INTO THE FLINT HILLS/SOUTHEAST KS...WITH THE WESTERN EXTENT OF SEVERE WEATHER POSSIBLY ALONG A LINE FROM HILLSBORO...TO WICHITA...TO WELLINGTON. VISIBLE SATELLITE IMAGERY IS ALREADY SHOWING CONVECTIVE UPDRAFTS TRYING TO DEVELOP OVER SOUTH CENTRAL KS/FLINT HILLS. LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH ANY OF THESE SURFACE-BASED STORMS. IN ADDITION...LOW-LEVEL HODOGRAPH CURVATURE INCREASES TOWARD 00Z-03Z OVER THE FLINT HILLS/SOUTHEAST KS SUGGESTING A SMALL TORNADO THREAT MAY ALSO BE POSSIBLE. HOWEVER...SLIGHTLY BACKED MID-LEVEL WIND FIELDS MAY PRECLUDE MORE THAN A LOW PROBABILITY OCCURRENCE. STORM MOTIONS (RIGHT-MOVERS) ARE PROJECTED TO BE FAIRLY RAPID TO THE EAST- NORTHEAST AT 40-45 MPH. STORMS SHOULD LINGER THROUGH THE EVENING HOURS OVER SOUTHEAST KS BEFORE SHIFTING EAST OUT OF THE AREA...ALTHOUGH THE SEVERE THREAT SHOULD GRADUALLY DIMINISH TOWARD MID-LATE EVENING AS DIURNALLY MODULATED INSTABILITY DROPS. COOLER/DRIER AIR/MORE SEASONAL AIR WILL PUSH INTO THE REGION BEHIND THE COLD FRONT OVERNIGHT THROUGH THURSDAY. ANOTHER SHORTWAVE WILL DROP SOUTHEASTWARD ACROSS THE NORTHERN PLAINS TO THE MISSOURI VALLEY THURSDAY INTO THURSDAY NIGHT. THIS FEATURE SHOULD BRING SOME MID- LEVEL CLOUDINESS TO THE AREA...AND PERHAPS A BRIEF SPRINKLE OR TWO IN CENTRAL KS THURSDAY AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 THE LONGWAVE TROUGH WILL SHIFT EAST OF THE AREA THIS WEEKEND...WITH THE FLOW ALOFT BACKING TO MORE NORTHWEST-WESTERLY. THIS WILL ALLOW FOR TEMPERATURES TO GRADUALLY CLIMB BACK ABOVE NORMAL BY SUNDAY/MONDAY. ALTHOUGH A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION MONDAY...LITTLE COOLING IS EXPECTED BEHIND IT AND PRECIPITATION CHANCES LOOK LESS THAN 15% WITH THE FRONTAL PASSAGE SO WILL MAINTAIN DRY FORECAST. MOSTLY CLEAR SKIES ARE SLATED FRIDAY THROUGH MONDAY. THE MEDIUM RANGE MODELS SHOW HIGH UNCERTAINTY WITH THE HANDLING OF AN UPPER TROUGH OVER THE PACIFIC NORTHWEST BEGINNING EARLY NEXT WEEK...AND HOW IT TRANSLATES EASTWARD THROUGH MID-WEEK. THIS MAY RESULT IN A COLD FRONT PASSAGE TUESDAY NIGHT INTO WEDNESDAY WITH PERHAPS SMALL CHANCES OF THUNDERSTORMS. AGAIN...UNCERTAINTY IN PRECIPITATION CHANCES IS HIGH...GIVEN DISPARITIES AMONG THE MEDIUM RANGE GFS...ECMWF...AND SPREAD AMONGST THE GFS ENSEMBLE MEMBERS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1223 PM CDT WED MAR 30 2016 ONGOING CONVECTIVE ACTIVITY EAST OF I-35 WILL CONTINUE INTO THE EVENING HOURS. THIS IS WELL AHEAD OF A DRYLINE WHICH EXTENDED FROM KHYS-KGAG. WINDS SHIFT FROM 210 TO 270 BEHIND THE DRYLINE AS IT ADVANCES. MAIN AVIATION CONCERN IS CONVECTION AND WIND SHIFT. CONFIDENCE IN CONVECTIVE BEHAVIOR IS LOW. CONVECTION WILL DEVELOP ALONG THE DRYLINE WHEN THE CAP BREAKS. THIS SHOULD BE AROUND 00Z. HOWEVER...THE STORMS TO THE EAST MAY HAVE A INFLUENCING FACTOR TO WHERE THE STORMS WILL JUST PERSIST THEN STRENGTHEN QUICKLY AS THE DRYLINE APPROACHES THEM. THE DIFFERENCE BETWEEN THESE IS WHETHER THERE WILL BE ANY CONVECTION WEST OF I-35/I-135. RIGHT NOW...OUR BEST ASSESSMENT IS PROBABLY NOT. AREAS THAT EXPERIENCE CONVECTION WILL HAVE THE CHANCE OF IT PERSIST UNTIL THE DRYLINE PASSES THROUGH. TIMING VARIES FROM 03Z WEST OF I-35/I-135 TO 12Z AT KCNU. && .FIRE WEATHER... ISSUED AT 137 PM CDT WED MAR 30 2016 VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST OVER CENTRAL AND SOUTH CENTRAL KS INTO EARLY THIS EVENING BEFORE SUBSIDING DUE TO ABOVE NORMAL TEMPERATURES AND GUSTY WINDS. BREEZY NORTHWEST WINDS THURSDAY AND FRIDAY WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO REMAIN IN THE VERY HIGH CATEGORY DURING THE AFTERNOON HOURS...MAINLY FOR LOCATIONS WEST OF THE FLINT HILLS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 45 63 37 / 30 10 10 10 HUTCHINSON 81 44 62 33 / 20 10 10 10 NEWTON 78 43 62 36 / 30 20 10 10 ELDORADO 78 44 64 38 / 40 30 10 10 WINFIELD-KWLD 78 43 66 37 / 40 30 10 10 RUSSELL 78 40 60 31 / 10 20 10 10 GREAT BEND 79 39 60 32 / 10 10 10 10 SALINA 82 45 61 34 / 10 20 10 10 MCPHERSON 82 43 61 33 / 20 10 10 10 COFFEYVILLE 76 47 65 39 / 60 60 10 10 CHANUTE 74 47 64 38 / 60 60 10 10 IOLA 72 46 63 37 / 60 60 10 10 PARSONS-KPPF 73 47 65 39 / 60 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KRC FIRE WEATHER...JMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1244 PM CDT WED MAR 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311745- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1244 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE STORMS MAY DEVELOP THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF INTERSTATE 135. GOLF BALL SIZED HAIL AND DAMAGING WINDS WILL BE LIKELY WHILE A LOWER RISK FOR A TORNADO EXISTS. . STRONG SOUTHWEST WINDS WILL DEVELOP BEHIND AN EASTWARD MOVING DRYLINE RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL RETURN ON THURSDAY AND FRIDAY RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL KANSAS DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT WED MAR 30 2016 KSZ092-093-301930- SUMNER KS-COWLEY KS- 151 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 PM CDT * AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER OXFORD...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WINFIELD...OXFORD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3714 9709 3724 9728 3747 9708 3747 9673 TIME...MOT...LOC 1849Z 212DEG 43KT 3726 9713 KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 PM CDT WED MAR 30 2016 KSZ092-302000- SUMNER KS- 208 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 300 PM CDT * AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... OXFORD AND GEUDA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3700 9715 3709 9737 3731 9715 TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723 KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 3 ESE UDALL 37.37N 97.07W
03/30/2016 E0.75 INCH COWLEY KS TRAINED SPOTTER
&&
JMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 ESE ROCK 37.43N 96.96W
03/30/2016 E0.25 INCH COWLEY KS TRAINED SPOTTER
LOTS OF PEA SIZE. SOME SMALLER.
&&
BDKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT WED MAR 30 2016
KSZ069-302030-
BUTLER KS-
243 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LEON...MOVING NORTHEAST AT 40
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...DOUGLASS...LEON...ROSALIA...EL DORADO AIRPORT AND EL DORADO
LAKE.
LAT...LON 3748 9705 3799 9678 3801 9652 3777 9653
3747 9669
TIME...MOT...LOC 1940Z 212DEG 34KT 3764 9683
JAKUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 E AUGUSTA 37.69N 96.88W
03/30/2016 E0.25 INCH BUTLER KS EMERGENCY MNGR
ALSO TORRENTIAL RAINFALL.
&&
BDKThe Wichita radar (KICT), 48 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
24 hail, 2 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
The hail, which occurred on Highway 400, was reported via Twitter.
The hail ranged from nickel to quarter-sized.
The report was received via Twitter.
The report was received via Twitter with the time of event verified by radar.
A delayed report was received from KSN Channel 3 from a viewer showing a 3-inch diameter hailstone.
The hail was covering the ground.
Car windows were broken.
The hail occurred at the park ranger's office.
Nickel-sized hail was also reported.
The hail occurred at the Matfield Green service plaza on the Kansas Turnpike.
The report was received via Twitter.
The hail occurred on the Kansas Turnpike at mile marker 107.
There were multiple reports of a brief touchdown. The tornado had since lifted.
Hail ranging from quarter to golf ball-sized was accumulating.
The time of the report was estimated per radar.
Minor street flooding was reported in town.
Minor street flooding was reported in town and in low-water crossings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623240, 623241, 623242, 623243, 623244, 623245, 623247, 623248, 623249, 623250, 623251, 623252, 623257, 623253, 623254, 623255, 623256, 623258, 623266, 623259, 623260, 623261, 623262, 623264, 623265, 623263, 623238, 623239.